Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 66, NWS Huntsville, AL

November 30, 2004Lincoln County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Nov 30, 2004, 2:25 PM CST for Lincoln County, Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2004, 2:25 PM CST (20:25 UTC)
Expired
Nov 30, 2004, 7:30 PM CST
In force
5 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 302026
FFWHUN
TNC103-010130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CST TUE NOV 30 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN TENNESSEE

* UNTIL 730 PM CST

* AT 225 PM CST...WEATHER SERVICE RADAR INDICATED THAT HEAVY         
  RAINFALL OF ONE TO TWO INCHES HAD FALLEN OVER THE NORTHERN HALF OF 
  LINCOLN COUNTY SINCE MID MORNING. ANOTHER ONE TO TWO INCHES OF     
  RAIN IS LIKELY ACROSS THE WARNED AREA THROUGH EARLY EVENING. 

* SOME LOCATIONS AFFECTED INCLUDE...
  FAYETTEVILLE AND PETERSBURG

THE CITY OF PETERSBURG...AND LOCATIONS ALONG CANE CREEK BETWEEN 
PETERSBURG AND HOWELL...SHOULD REMAIN ALERT TO WATER LEVELS OVER THE 
NEXT FEW HOURS. TRAVELERS ALONG U S HIGHWAYS 231 AND 431 SHOULD USE 
CAUTION WHILE TRAVELING THIS AFTERNOON.

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND

LAT...LON 3543 8650 3500 8630 3500 8685 3532 8681

$$ 

JE/23
1 follow-up statement
000 
WGUS74 KHUN 010057
FFSHUN
TNC103-010345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
655 PM CST TUE NOV 30 2004

...A FLASH FLOOD WARNING CONTINUES FOR LINCOLN COUNTY UNTIL 730 PM
CST...

AT 655 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF MODERATE TO HEAVY RAINFALL MOVING ACROSS THE COUNTY. 
RAINFALL AMOUNTS OF ONE TO TWO INCHES HAVE ALREADY FALLEN ACROSS 
MANY LOCATIONS SINCE THIS MORNING...WITH THE ADDITIONAL RAINFALL 
THIS EVENING EXPECTED TO AGGRAVATE ANY ONGOING FLOODING PROBLEMS 
THROUGHOUT THE COUNTY.  

SOME LOCATIONS AFFECTED THROUGH 730 PM CST INCLUDE...
FAYETTEVILLE AND PETERSBURG

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3524 8677 3503 8680 3501 8636 3522 8640
      3535 8651

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 8:54 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Nov 30, 8:54 AM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 AM CST TUE NOV 30 2004

.DISCUSSION...
MANY FACTORS REMAIN FAVORABLE FOR HEAVY RAIN AND POTENTIAL FLOODING
TODAY.

1)  SOIL CONDITIONS CONTINUE TO SATURATE THIS MORNING ACROSS NW AL
WITH SEVERAL BANDS OF SHRA.  A COUPLE REPORTS OVER 1.25 INCHES SINCE
06Z ALREADY.  COUNTY FLOOD GUIDANCE INDICATES LESS THAN 2 INCHES
NEEDED IN 3 HOURS, AND THAT IS LIKELY A BIT OPTIMISTIC.

2)  8H AND SOUNDING ANALYSIS INDICATE VERY HIGH MOIST CONTENT WITHIN
THE THETA-E RIDGE.  PWAT OF 1.61 INCHES AT KJAN.  MODERATE THETA-E
ADVECTION BAND NOW CROSSING THROUGH WITH INITIAL SHORTWAVE.

3)  ALTHOUGH STRONG WIND FIELDS WILL MOVE STORMS RIGHT ALONG, ECHO
TRAINING LOOKS TO BECOME A PROBLEM GIVEN THE STRONG THERMAL BOUNDARY
TO OUR W.  WAT YOU SEE IS WHAT YOU GET BASICALLY ACROSS MS, LA, TX
SHOULD MOVE OUR WAY THIS AFTERNOON AND EARLY EVENING.

50KT INFLOW WILL SUSTAIN ITSELF, WITH DEEP LAYER SHEAR (6KM) ON THE
ORDER OF 60KT+.  KGWX PROFILER CONTINUES TO WARRANT LLWS IN THE TAFS
AS WELL.  SOME STORM ORGANIZATION IS LIKELY WITH SOME THREAT OF
GUSTY WINDS AT THE SURFACE WITH THE STRONGER LINEAR STORMS.

THE LATEST RUC MODEL SUGGESTS A SLOWER PROGRESSION OF THE TROF AND
COLD FRONT.  THE THERMAL BOUNDARY IS QUITE STRONG, ESPECIALLY OVER E
TX THIS MORNING.  CONVECTIVE CELLS CONTINUE TO DEVELOP BACK INTO
THIS AREA, SUGGESTIVE OF A LENGHTIER PERIOD OF POTENTIAL RAINFALL
INTO THIS EVENING.  WILL PROLONG THE HEAVY RAIN WORDING ALL AREAS
THIS EVENING.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH TONIGHT ALL AREAS.
TN...FLOOD WATCH THROUGH TONIGHT ALL AREAS.

&&

KULA
Hazardous weather outlook, Nov 30, 12:28 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 PM CST TUE NOV 30 2004

ALZ001>010-016-TNZ076-096-097-010300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1228 PM CST TUE NOV 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A LOW PRESSURE SYSTEM JUST EAST OF MEMPHIS WILL MOVE NORTHEAST THIS
AFTERNOON DRAGGING A SIGNIFICANT COLD FRONT EAST INTO THE TENNESSEE
VALLEY.  WARM AND UNSTABLE AIR ACROSS THE DEEP SOUTH WILL CONTINUE
TO BE DRAWN NORTH TOWARD THE LOCAL AREA...PRODUCING SEVERAL AREAS OF
SHOWERS AND THUNDERSTORMS.  SOME OF THE STORMS WILL BE CAPABLE OF
STRONG WINDS...MAINLY SOUTH OF HIGHWAY 72.  DUE TO LOOSE AND
SATURATED SOIL...TREES WILL BE MORE SUSCEPTIBLE TO DOWNFALL.

THE PRIMARY THREAT THIS AFTERNOON AND EVENING WILL BE FLOODING
RAINS...PARTICULARLY ACROSS NORTHWEST ALABAMA INTO SOUTHERN MIDDLE
TENNESSEE. ADDITIONAL RAINFALL OF AROUND 1 INCH IS QUITE
POSSIBLE...ON TOP OF 1 TO 3 INCHES ALREADY FALLEN IN THIS AREA.
LIGHTER...BUT STILL SIGNIFICANT RAINS ARE STILL EXPECTED OVER
NORTHEAST ALABAMA...WHERE STEEPER TERRAIN WILL CONTRIBUTE TO A
RUNOFF PROBLEM.

RAIN WILL BEGIN TO TAPER OFF FROM WEST TO EAST LATE THIS EVENING
AFTER THE FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

COOLER AND DRIER AIR WILL FILTER INTO THE REGION THROUGH LATE WEEK.
HIGH PRESSURE IS EXPECTED TO DOMINATE AREA WEATHER WITH THE NEXT
CHANCE OF RAIN NOT UNTIL SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
UNLIKELY AT THIS TIME...BUT MAY BE NEEDED TO RELAY REPORTS OF
FLOODING OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

KULA

In the hours before

Special weather statement, Nov 30, 1:12 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 PM CST TUE NOV 30 2004

ALZ003-004-302000-
FRANKLIN AL-LAWRENCE-
112 PM CST TUE NOV 30 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS HAS BEEN ISSUED
FOR EASTERN FRANKLIN AND ALL OF LAWRENCE COUNTIES UNTIL 2:00 PM...

AN INTENSE THUNDERSTORM OVER CENTRAL HAMILTON COUNTY...OR ABOUT 15
MILES SOUTHWEST OF PHIL CAMPBELL WILL MOVE NORTHEAST AT 65 MPH INTO
EASTERN FRANKLIN AND LAWRENCE COUNTIES.  THE STORM WILL LAST ONLY 15
TO 20 MINUTES...BUT COULD EASILY PACK A PUNCH.  VERY STRONG WINDS
ALOFT MAY BE TRANSPORTED TO THE SURFACE AS HEAVY RAIN FALLS WITH THIS
STORM...WITH GUSTS OVER 40 MPH LIKELY...POSSIBLY REACHING 50 MPH.
THIS WILL CAUSE TREE DAMAGE RATHER EASILY WITH SATURATED AND LOOSE
SOIL DUE TO HEAVY RAIN.

HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM...BUT THE SHORT
DURATION SHOULD LIMIT PROBLEMS TO NORMAL WATER PONDING.

YOU ARE ADVISED TO GO INSIDE DURING THIS DANGEROUS AND FAST MOVING
STORM.

KULA

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.